Minimax interval estimators of location parameters analogous to the Pitman point estimators are found by employing invariance in decision theory. The half normal distribution is used as an illustrative example.
In 1960, Charles Stein conjectured that the best invariant estimate of a single co-ordinate of a $p$-dimensional location parameter would be admissible if $p \leqq 3$ but inadmissible if $p \geqq 4$. This appear present a class of examples which supports Stein's conjecture.
Let $\{\mathbf{y}_1, \cdots, \mathbf{y}_N\}$ be $N$ independent repetitions of an experiment for which $\mathscr{E}\mathbf{y} = \mathbf{X\beta}$ and $\mathscr{E}(\mathbf{y} - \mathbf{X\beta})(\mathbf{y} - \mathbf{X\beta} ' = \sigma^2\mathbf{I}$, where $\mathbf{X}$ is nonstochastic of full rank and $\mathbf{\beta'} = \lbrack \mathbf{\beta_1'}, \cdot, \mathbf{\beta}_r'\rbrack$ and $\sigma^2$ are unknown parameters. We investigate some large-sample properties of $N^{\frac{1}{2}} (\hat{\mathbf{\beta}}_N - \mathbf{\beta})$…
A general class of quadratic rank tests for randomness versus trend is introduced and studied in this paper. Included within this class are the Cramer-von Mises two sample test, the Watson two-sample test, and their extensions to trend alternatives. Analytical study is made of the asymptotic power and efficiency of such tests in a neighborhood of the null hypothesis.
A sequential procedure for testing the hypothesis that the distribution of a sequence of i.i.d. random variables is symmetric about zero is given, where the test statistic is a function of the signs and the rank of the absolute values of the observations. Necessary and sufficient conditions that the individual signed ranks be independent are given. The critical region, power, and expected sample size of the test are determined approximately by using the fact that the test…
Maximum likelihood estimation of the parameters $\lambda$ and $\mu$ of a simple (linear) birth-and-death process observed continuously over a fixed time interval is studied. Asymptotic distributions for large initial populations and for large periods of observation are derived and some nonstandard results appear. The result problem of estimation from the discrete skeleton of the process is also discussed.
Let $\pi_1,\cdots, \pi_k$ be $k$ populations with $\pi_i$ characterized by a scalar $\lambda_i \in \Lambda$, a specified interval on the real line. The object of the problem is to make some inference about $\pi_{(k)}$, the population with largest $\lambda_i$. The present work studies rules which select a random number of populations between one and $m$ where the upper bound, $m$, is imposed by inherent setup restrictions of the subset selection and indifference zone…
The weak convergence of empirical distribution functions subject to random perturbations and scale factors to a Gaussian process is established. This result is used to study the efficiencies of tests based on spacings in goodness-of-fit problems.
An asymptotically efficient sequence of estimators for the location parameter of an (unknown) symmetric density $f$ is given under weak conditions on the tails of $f$. The estimators are related to the usual linear combination of order statistics except that the unknown $f$ has to be estimated and only some of the order statistics are used.
Consider estimators $\hat{\theta}_n$ of the location parameter $\theta$ based on a sample of size $n$ from $\theta + X$, where the random variable $X$ has an unknown distribution $F$ which is symmetric about the origin but otherwise arbitrary. Let $\mathscr{F}$ denote the Fisher information on $\theta$ contained in $\theta + X$. We show that there is a nonrandomized translation and scale invariant adaptive maximum likelihood estimator $\hat{\theta}_n$ of $\theta$ which doe…
Suppose $T$ is a partially ordered set and that associated with each $t$ in $T$ we have a distribution with "location parameter" $m(t)$. In this paper we discuss consistency properties of estimates of $m(\cdot)$ which are isotonic with respect to a partial order. The results extend results in the literature, some of which are contained in Brunk (1970) (Estimation of isotonic regression in Nonparametric Techniques in Statistical Inference, Cambridge University Press,…
A sample $(n_1, n_2,\cdots, n_t)$ is taken from a $t$-category multinomial population. The hypothesis of equiprobability, that the $t$ physical probabilities associated with the cells are all equal to $1/t$, is called the null hypothesis. Conditional on the non-null hypothesis, a symmetric Dirichlet prior of parameter $k$ is assumed $(k \geqq 0)$ and the Bayes factor against the null hypothesis, with this assumption, is denoted by $F(k)$. A conjecture made in 1965 is almost…
In this paper locally most powerful rank tests for independence with censored data for a one-parameter family are derived. The statistic derived has discrete score functions and its asymptotic normality follows from a theorem essentially given by Ruymgaart [6].
The rate at which the probability $P_\theta\{|t_n - \theta| \geqq \varepsilon\}$ of consistent estimator $t_n$ tends to zero is of great importance in large sample theory of point estimation. The main tools available at present for finding the rate are Bernstein-Chernoff-Bahadur's theorem and Sanov's theorem. In this paper, we give two new techniques for finding the rate of convergence of certain consistent estimators. By using these techniques, we have obtained an upper…
We consider the problem of estimating an unknown parameter $\theta$ on the basis of independent identically distributed observations with a common density $f(x,\theta)$ and give some lower bounds for the accuracy of estimates of $\theta$ expressed in terms of the Hellinger distance $\rho(\theta; \theta') = \int_\mathscr{X} (f^{\frac{1}{2}}(x; \theta) - f^{\frac{1}{2}}(x; \theta'))^2 d\nu.$
Let $f(x)$ be a $\operatorname{pdf}$ of exponential form with respect to the measure $\mu$. Suppose a prior $\operatorname{pdf}$ $\pi$ has been placed on the natural parameter space $\Omega$, where $\pi$ is a density (with respect to $m$-dimensional Lebesgue measure) which is both positive and continuous at $\tau^\ast$, the true but unknown parameter value. Using basic properties of exponential families and certain associated convex functions, it is shown that the posterior…
In a full rank normal regression model, the existence of an unbiased estimate of the distribution associated to any "future" observation is studied. A necessary and sufficient condition in terms of the point at which the "future" observation will be taken is given for such an estimate to exist. This criterion is introduced to consider the validity of extrapolation.
An extension of Strawderman's results yields minimax admissible estimates for the mean of a $p$-variate normal distribution where the known nonsingular covariance matrix is not necessarily the identity and $p > 2$. Minimax estimators for the case where the covariance matrix is unknown are also given.
Let $(N_1, \cdots, N_k)$ be a multinomial vector with $n = \sum N_i$ and with parameter $(p_1, \cdots, p_k), \sum p_i = 1$. Let $f_1, \cdots, f_k$ be real-valued functions defined on the integers $\{0, 1, \cdots, n\}$, and let $S_k = \sum^k_{i=1} f_i(N_i)$. Suppose $k \rightarrow \infty$, and as $k \rightarrow \infty$, that $n \rightarrow \infty$ and $\max_{1\leqq i \leqq k}p_i \rightarrow 0$. Conditions on the $\{f_i\}$ are given which guarantee that $S_k$, suitably…
In this paper we construct sequences of estimators for a density function and its derivatives, which are not assumed to be uniformly bounded, using classes of kernel functions. Utilizing these estimators, a sequence of empirical Bayes estimators is proposed. It is found that this sequence is asymptotically optimal in the sense of Robbins (Ann. Math. Statist. 35 (1964) 1-20). The rates of convergence of the Bayes risks associated with the proposed empirical Bayes estimators…
Many hypotheses in the multidimensional normal distribution are given or can be given by symmetries or, in other words, invariance. This means that the variances are invariant under a given subgroup of the general linear group in the vector space of observations. In this paper we define a class of hypotheses, the Invariant Normal Models, including all symmetry hypotheses. We derive the maximum likelihood estimator of the mean and variance and its distribution under the…
Procedures are considered for testing whether the means of each variable in a sequence of independent random variables can be taken to be the same, against alternatives that a shift might have occurred after some point $r$. Bayesian test statistics as well as some statistics depending on estimates of $r$ are presented and their powers compared. Exact and asymptotic distribution functions are derived for some of the Bayesian statistics.
This paper deals with the asymptotic distribution of the log likelihood ratio statistic in regression models which have different analytical forms in different regions of the domain of the independent variable. It is shown that under suitable identifiability conditions, the asymptotic chi square results of Wilks and Chernoff are applicable. It is shown by example that if there are actually fewer segments than the number assumed in the model, then the least squares estimates…
This paper deals with the asymptotic distribution theory of least squares estimators in regression models having different analytical forms in different regions of the domain of the independent variable. An important special case is that of broken line regression, in which each segment of the regression function is a different straight line. The residual sum of squares function has many corners, and so classical least squares techniques cannot be directly applied. It is…
In 1960, Charles Stein conjectured that the best invariant estimate of a single co-ordinate of a p-dimensional location parameter would be admissible if p≦3 but inadmissible if p≧4. This appear present a class of examples which supports Stein's conjecture.
Let {y1,⋯,yN} be N independent repetitions of an experiment for which Ey=Xβ and E(y−Xβ)(y−Xβ′=σ2I, where X is nonstochastic of full rank and β′=[β1′,⋅,βr′] and σ2 are unknown parameters. We investigate some large-sample properties of N21(β^N−β)…
Maximum likelihood estimation of the parameters λ and μ of a simple (linear) birth-and-death process observed continuously over a fixed time interval is studied. Asymptotic distributions for large initial populations and for large periods of observation are derived and some nonstandard results appear. The result problem of estimation from the discrete skeleton of the process is also discussed.
Let π1,⋯,πk be k populations with πi characterized by a scalar λi∈Λ, a specified interval on the real line. The object of the problem is to make some inference about π(k), the population with largest λi. The present work studies rules which select a random number of populations between one and m where the upper bound, m, is imposed by inherent setup restrictions of the subset selection and indifference zone…
An asymptotically efficient sequence of estimators for the location parameter of an (unknown) symmetric density f is given under weak conditions on the tails of f. The estimators are related to the usual linear combination of order statistics except that the unknown f has to be estimated and only some of the order statistics are used.
Consider estimators θ^n of the location parameter θ based on a sample of size n from θ+X, where the random variable X has an unknown distribution F which is symmetric about the origin but otherwise arbitrary. Let F denote the Fisher information on θ contained in θ+X. We show that there is a nonrandomized translation and scale invariant adaptive maximum likelihood estimator θ^n of θ which doe…
Suppose T is a partially ordered set and that associated with each t in T we have a distribution with "location parameter" m(t). In this paper we discuss consistency properties of estimates of m(⋅) which are isotonic with respect to a partial order. The results extend results in the literature, some of which are contained in Brunk (1970) (Estimation of isotonic regression in Nonparametric Techniques in Statistical Inference, Cambridge University Press,…
A sample (n1,n2,⋯,nt) is taken from a t-category multinomial population. The hypothesis of equiprobability, that the t physical probabilities associated with the cells are all equal to 1/t, is called the null hypothesis. Conditional on the non-null hypothesis, a symmetric Dirichlet prior of parameter k is assumed (k≧0) and the Bayes factor against the null hypothesis, with this assumption, is denoted by F(k). A conjecture made in 1965 is almost…
The rate at which the probability Pθ{∣tn−θ∣≧ε} of consistent estimator tn tends to zero is of great importance in large sample theory of point estimation. The main tools available at present for finding the rate are Bernstein-Chernoff-Bahadur's theorem and Sanov's theorem. In this paper, we give two new techniques for finding the rate of convergence of certain consistent estimators. By using these techniques, we have obtained an upper…
We consider the problem of estimating an unknown parameter θ on the basis of independent identically distributed observations with a common density f(x,θ) and give some lower bounds for the accuracy of estimates of θ expressed in terms of the Hellinger distance ρ(θ;θ′)=∫X(f21(x;θ)−f21(x;θ′))2dν.
Let f(x) be a pdf of exponential form with respect to the measure μ. Suppose a prior pdfπ has been placed on the natural parameter space Ω, where π is a density (with respect to m-dimensional Lebesgue measure) which is both positive and continuous at τ∗, the true but unknown parameter value. Using basic properties of exponential families and certain associated convex functions, it is shown that the posterior…
An extension of Strawderman's results yields minimax admissible estimates for the mean of a p-variate normal distribution where the known nonsingular covariance matrix is not necessarily the identity and p>2. Minimax estimators for the case where the covariance matrix is unknown are also given.
Let (N1,⋯,Nk) be a multinomial vector with n=∑Ni and with parameter (p1,⋯,pk),∑pi=1. Let f1,⋯,fk be real-valued functions defined on the integers {0,1,⋯,n}, and let Sk=∑i=1kfi(Ni). Suppose k→∞, and as k→∞, that n→∞ and max1≦i≦kpi→0. Conditions on the {fi} are given which guarantee that Sk, suitably…
Procedures are considered for testing whether the means of each variable in a sequence of independent random variables can be taken to be the same, against alternatives that a shift might have occurred after some point r. Bayesian test statistics as well as some statistics depending on estimates of r are presented and their powers compared. Exact and asymptotic distribution functions are derived for some of the Bayesian statistics.